North Carolina, 2004

Flash Flood in North Carolina, May 12, 2004

May 12, 2004 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 1:18 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 12, 1:18 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT WED MAY 12 2004

.DISCUSSION...

MAIN FORECAST CHALLENGE CENTERS AROUND POPS THIS EVENING AND AGAIN
SATURDAY. WATER VAPOR IMAGERY DEFINES MID LEVEL VORT MAX NORTH OF
CAE... LIFTING SLOWLY E-NE. THIS FEATURE ALONG WITH A MODERATELY
UNSTABLE AND MOIST AIRMASS WILL LIKELY KEEP SCATTERED/NUMEROUS
SHOWERS AND T-STORMS OCCURRING OVER AT LEAST THE SOUTH HALF OF THE
FORECAST REGION EARLY THIS EVENING THEN SLOWLY DIMINISH. SOUTH HALF
ALSO WHERE BEST LOW LEVEL MOISTURE CONVERGENCE HAS OCCURRED SINCE
MID-MORNING PER MSAS. INITIAL THOUGHTS AT POPS SUGGEST A SMALL
CHANCE NW... CHANCE NE AND LIKELY POPS SOUTH. MAY ADJUST UP/DOWN 10%
BASED ON RADAR TREND PRIOR TO 4 PM EDT/20Z.

MID LEVEL FEATURE EAST OF REGION BY THU WITH MID LEVEL RIDGE IN ITS
WAKE. IN ADDITION, AMS GRADUALLY DRIES OUT. THUS, APPEARS ANY
CONVECTION THU WILL BE ISOLATED, FAVORING WESTERN PIEDMONT DUE TO
BETTER LOW LEVEL CONVERGENCE PER TERRAIN. AIRMASS DRIES OUT FURTHER
FRI THUS EXPECT COVERAGE TO BE EVEN LESS. PREVIOUS FORECAST HAS
ISOLATED IN THE WEST. WILL LEAVE IN FOR NOW.

BY SAT...S/W IN NORTHERN STREAM WILL CROSS GREAT LAKES THEN LIFT
INTO NEW ENGLAND SAT NIGHT/SUN. TAIL END OF MID LEVEL TROUGH WILL
APPROACH FROM THE NW. IN ADDITION...PRECIPITATABLE WATER VALUES WILL
INCREASE TO NEAR 1.5 INCHES BY 00Z SUN. WITH MODERATELY UNSTABLE AND
MOIST AIRMASS IN PLACE AND TOKEN SUPPORT ALOFT... CHANCE POPS
WARRANTED IN THE NW PIEDMONT WITH SLIGHT CHANCE POPS ELSEWHERE SAT
NIGHT.

IN HOUSE LOW LEVEL THICKNESS/TEMP SCHEME SUPPORTS MAX TEMPS
COMPARABLE TO A BLEND OF MS/MAV NUMBERS.

SUNDAY THROUGH WEDNESDAY...

EARLY SUMMER PATTERN ESTABLISHED ACROSS REGION THROUGH MID WEEK.
MAIN STORM TRACK DURING THIS PERIOD PROGGED TO RUN FROM GREAT LAKES
INTO SOUTHERN NEW ENGLAND. MEDIUM RANGE MODELS IN FAIRLY GOOD
AGREEMENT IN OVERALL PATTERN WITH DIFFERENCES NOTED IN THE FINER
DETAILS. NEAR SURFACE BOUNDARY ALONG SOUTHERN EDGE OF WESTERLIES
WILL BE FOCUS FOR CONVECTIVE ACTIVITY THROUGH PERIOD. WITH SURFACE
RIDGE AXIS NEAR/SOUTH OF CENTRAL NC AND MODERATELY MOIST/UNSTABLE
AIRMASS OVER REGION, FORECAST AREA VULNERABLE TO OUTFLOW BOUNDARIES.
THUS WILL MAINTAIN SMALL CHANCE OF AFTERNOON/EARLY EVENING
CONVECTION THROUGH PERIOD. TEMPS WILL CONTINUE TO AVERAGE 5-8
DEGREES ABOVE SEASONAL NORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, May 12, 3:47 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT WED MAY 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121045-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
447 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY
SCATTERED AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RA

In the hours before

Special weather statement, May 12, 3:50 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT WED MAY 12 2004

NCZ089-122145-
SAMPSON NC-
450 PM EDT WED MAY 12 2004

...HEAVY RAIN WILL CONTINUE ACROSS EASTERN SAMPSON COUNTY THROUGH 600
PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 6 MILES SOUTH OF TURKEY...OR ABOUT 11 MILES
SOUTHEAST OF CLINTON...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS
WERE CONTINUING TO DEVELOP BETWEEN GARLAND AND HARRELLS...AND THESE
STORMS WILL TRACK SLOWLY NORTHEAST.

SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE LOCATIONS BETWEEN
TURKEY AND HARRELLS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
ALSO BE EXPECTED WITH THESE THUNDERSTORMS.

DGS

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sampson

When
May 12, 4:57 PM EST to 5:30 PM EST
Where
Sampson County, 10 mi SE of Clinton
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Waycross Road was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394097.